Michigan, 2006

Hail in Michigan, June 28, 2006

June 28, 2006 · NWS IWX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 28, 11:25 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 28, 11:25 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1225 PM EDT WED JUN 28 2006

.UPDATE...
SVR WATCH NUMBER 558 OUT TILL 8 PM EDT FOR FAR SOUTHERN MICHIGAN.
WILL CONTINUE TO MONITOR TRENDS FURTHER SOUTH ACROSS THE REMAINDER
OF THE FA. BEST SVR POTENTIAL APPEARS TO BE ACROSS LOWER MICHIGAN
CLOSER TO THE UPPER LOW...BUT SOUTHEAST FRINGES OF THE LOW STILL
CAUSING SHOWERS AND STORMS TO DEVELOP ACROSS PARTS OF THE FA. A WIND
SHIFT LINE WAS NOW MOVING ON SHORE WITH A PREFRONTAL TROUGH OUT
AHEAD OF THIS LINE WHICH APPEARS TO BE THE MAIN FOCUS FOR ACTIVITY
DEVELOPING. AGAIN...STORMS WILL BE PULSE IN NATURE SO WIDESPREAD SVR
WX NOT EXPECTED. BUT THE STRONGER STORMS MAY PRODUCE ISOLATED LARGE
HAIL AND WET MICROBURSTS. IN AREAS OUTSIDE THE WATCH HAVE THROWN IN
MENTION ON SMALL HAIL IN THE ZONES FOR NOW. DESPITE THE WATCH BEING
OUT TILL 8 PM...HAVE NOT MADE ANY CHANGES TO TONIGHTS GRIDS FOR NOW.

&&

.AVIATION...
MOSAIC RADAR THIS MORNING WAS SHOWING ISOLATED CONVECTION ACRS NE
ILLINOIS NEAR CHICAGO.  THIS CONVECTION WAS OUT AHEAD OF THE NEXT
VORTICITY LOBE WHICH SHOULD BE ACRS THE FAR NWRN CWFA BY NOONTIME
AND THEN ACRS THE ERN CWFA BY LATE AFTN.  THIS FEATURE WAS
ASSOCIATED WITH A WEAK SFC TROF.  THIS SFC TROF WILL BECOME ENHANCED
BY A LAKE BREEZE THIS AFTN.  STILL FEEL THAT KSBN WILL HAVE AN
ISOLATED THREAT OF THUNDERSTORMS THROUGH EARLY AFTN ASSOCD WITH
CURRENT VORTICITY LOBE...AND ONCE LAKE BREEZE KICKS IN THE THREAT
WILL DIMINISH AS MORE STABLE MARINE LAYER AIR MOVES INLAND.  WILL
KEEP TAF DRY BUT RADAR TRENDS WILL HAVE TO BE MONITORED.  AS FOR
KFWA...THE COMBINATION OF THE SFC TROF/LAKE BREEZE BOUNDARY AND THE
DPVA ASSOCIATED WITH THE VORTICITY LOBE WILL BRING A 30 TO 40
PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS AT THIS TERMINAL
...WHICH IS STILL SMALL ENOUGH AT THIS JUNCTURE TO JUST KEEP A VCTS
AND CB CLOUD DESCRIPTOR IN THE TAF.  AGAIN...RADAR TRENDS WILL HAVE
TO BE MONITORED BEFORE 18Z ISSUANCE TO SEE IF A PREDOMINANT TSRA OR
TEMPO TSRA WILL BE EMPLOYED.

FOR TONIGHT...ANOTHER S/WV WILL FOLLOW QUICKLY BEHIND THE
AFOREMENTIONED VORTICITY LOBE....MOVING ACRS THE TAF SITES BETWEEN
03Z AND 09Z.  WITH LOSS OF DAYTIME HEATING AND LIMITED ELEVATED
INSTABILITY ACRS THE AREA...SHOWERS/THUNDERSTORMS SHOULD BE IN THE
20 TO 30 PERCENT COVERAGE RANGE...SO WILL NOT INCLUDE THUNDERSTORMS
IN THE TAFS ATTM.  A WEAK SFC HIGH PRESSURE RIDGE WILL BUILD INTO
THE REGION LATE IN THE PERIOD...WHICH COULD LEAD TO SOME MVFR
CONDITIONS IN MIST DUE TO A LIGHT WIND FLOW REGIME.
&&

.PREV DISCUSSION...

SHORT TERM...
TODAY AND TONIGHT.

A MEAN UPR LVL TROF WILL CONTINUE ACRS THE GREAT LAKES REGION
THROUGH THE SHORT TERM PERIOD.  A SERIES OF S/WVS WILL ALSO CONTINUE
TO RIPPLE WITHIN THIS PATTERN...BRINING CHC/S FOR SHOWERS AND
THUNDERSTORMS.  FOR TODAY...A S/WV CURRENTLY FROM NRN INDIANA
SOUTHWEST INTO SRN ILLINOIS WILL PASS ACRS THE FCST AREA THIS
MORNING.  THIS S/WV WILL BE FOLLOWED QUICKLY BY ANOTHER S/WV ACRS
WISCONSIN.  THE VORTICITY LOBE OF THIS S/WV WILL BE JUST ABOUT OVER
THE WRN ONE THIRD OF THE CWFA BY NOONTIME...THEN IT WILL TRAVERSE
EAST ACRS THE REMAINDER OF THE CWFA THIS AFTN.  A WEAK SFC TROF IN
ASSOCIATION WITH THIS FEATURE WILL BE ENHANCED BY A LAKE BREEZE.
THE COMBINATION OF THE VORTICITY LOBE AND THE WEAK SFC TROF/LAKE
BREEZE BOUNDARY WILL BRING THE HIGHEST CHC FOR SHOWERS AND
THUNDERSTORMS TO THE ERN HALF OF THE CWFA THIS AFTN.  THUS...HAVE
LAYERED POPS FROM 20 PERCENT NEAR LAKE MICHIGAN TO NEAR 40 PERCENT
IN THE EAST.  HIGHS TODAY WILL RANGE FROM THE MID 70S NEAR LAKE
MICHIGAN TO NEAR 80 IN THE EAST...WHICH IS CLOSE TO GUIDANCE VALUES.

FOR TONIGHT...YET ANOTHER S/WV WILL DROP SOUTHEAST OUT OF WRN
ONTARIO INTO THE FCST AREA.  WITH THIS FEATURE PASSING THROUGH THE
REGION DURING THE NIGHT AND WITH THE LACK OF LOW LVL FORCING...CHC/S
FOR SHOWERS/THUNDERSTORMS WILL BE LOW.  WILL KEEP A 20 POP IN THE
WEST TONIGHT.  A 30 POP WILL BE EMPLOYED ACRS THE FAR EAST DUE TO
THE LINGERING EFFECTS OF THE PREVIOUS S/WV.  LOWS TONIGHT WILL DROP
INTO THE MID AND UPPER 50S...AGAIN CLOSE TO GUIDANCE VALUES.

LONG TERM...
THURSDAY THROUGH TUESDAY...THE HIGHLY AMPLIFIED PATTERN WILL BECOME
MORE HIGH ZONAL BY THIS WEEKEND...ONLY TO RETURN TO THE SAME BASIC
PATTERN BY NEXT TUESDAY. LEFT SOME LOW CHANCE FOR SHOWERS/STORMS
OVER MAINLY EASTERN AREAS THURSDAY AS EXIT REGION OF 80 KNOT JET
TRANSLATES OVER THE AREA. OTHERWISE...CONDITIONS SHOULD BE DRY
FRIDAY. A WEAK FRONT WILL LIFT NORTH OVER THE WEEKEND AND PROVIDE A
FOCUS FOR THUNDERSTORM ACTIVITY. EXPECT SOME STORM COMPLEXES MAY
INITIATE UPSTREAM AND TRACK ACROSS THE AREA ABOUT ANY TIME. GFS 850
FORECAST THETA E RISES TO ABOVE 340K...SO PLENTY OF FUEL FOR STORMS.
THE GFS 925 MB WIND FIELD INCREASES TO 45 KNOTS SATURDAY NIGHT...SO
POTENTIAL FOR A VERY ACTIVE PERIOD EXISTS. HAVE ADDED A CHANCE FOR
STORMS SUNDAY GIVEN LOW LEVEL INSTABILITY AND LOCATION OF FRONT IN
THE AREA. HAVE ALSO INCREASED TEMPERATURES OVER THE WEEKEND AS 850
MB TEMPS SHOULD BE IN THE 19C TO 21C RANGE. GFS MEX MOS CONTINUES TO
WARM HIGH TEMPS...WITH FWA TO 87F SUNDAY. THE ANALOG SIGNALS FOR
EARLY NEXT WEEK AREA MORE MIXED THAN 24 HOURS AGO. THE 28/00Z ECMWF
OPERATION RUN STILL SUPPORTS A TROF DEVELOPING OVER THE GREAT LAKES
NEXT TUESDAY WITH A COOL FRONT PASSAGE ABOUT MONDAY. HAVE LEFT
COOLER AND DRIER CONDITIONS MONDAY AND TUESDAY AS REFLECTED IN THE
28/00Z MEX.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...FISHER
SHORT TERM/AVIATION...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Jun 28, 4:28 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 AM EDT WED JUN 28 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 AM CDT WED JUN 28 2006 /528 AM EDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING
WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-290930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
528 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. AN ISOLATED
STORM MAY BECOME SEVERE THIS AFTERNOON AND EVENING AND PRODUCE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cass

When
June 28, 12:12 PM EST to 12:15 PM EST
Where
Cass County, 6 mi E of Vandalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -85.800

Hail, St. Joseph

When
June 28, 12:34 PM EST to 12:37 PM EST
Where
St. Joseph County, Constantine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -85.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513579, 5513580.